Minnesota, 2018

Hail in Minnesota, August 26, 2018

August 26, 2018 · NWS MPX · 1 event in 1 county or zone

Several storms developed after midnight on Monday, August 27th in Dakota County. One of these storms produced quarter size hail near Farmington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several storms developed after midnight on Monday, August 27th in Dakota County. One of these storms produced quarter size hail near Farmington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 26, 9:59 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 26, 9:59 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1059 PM CDT Sun Aug 26 2018

.Updated for 06Z Aviation Discussion...
Issued at 1043 PM CDT Sun Aug 26 2018

&&

.SHORT TERM...(This evening through Monday)
Issued at 353 PM CDT Sun Aug 26 2018

Widespread thunderstorms have been slow to develop this afternoon
in a complex mesoscale environment over the upper Midwest. A warm
front sits over central Minnesota where temperatures have reached
90 in spots and dewpoints have pooled into he upper 70s, allowing
MLCAPE on the order of 3000 J/kg to develop in the warm sector
along the front. This narrow belt of instability is sandwiched
between more worked over atmospheres to the north and south, with
widespread cloud cover and temperatures in the 70s. No expecting
much more in the way of activity in these regions through the
evening, with only scattered disorganized activity anticipated.
The question this evening will be whether we see any activity
develop along the warm front, and whether it tracks into central
Minnesota before the front ultimately lifts of to our north.
Current radar and satellite shows a few stronger storms over
eastern North Dakota but little in the way of development closer
to the surface low in central/eastern South Dakota. Development
may be waiting on the mid-level wave to pass over ahead and
generate enough forcing to break whatever cap still exists at
850-700 mb. Unless we see an uptick in activity in the next few
hours, surface-based activity looks unlikely to impact our area.
Some CAMs depict a cluster of storms developing later tonight and
riding east along the warm front, but there's a good chance the
warm front is already up into north-central Minnesota by then and
the activity this evening tracks north of our area. Overall,
confidence is low in the evolution of thunderstorms this evening,
the but the general severe risk looks to be diminished.

Still expecting widespread thunderstorm development along the cold
front tomorrow afternoon as it dips south into central Minnesota.
Again, uncertainty exists in how far east into Minnesota storms
will develop and whether they develop late morning/early
afternoon or hold off until later in the day. Another impressive
environment will develop ahead of the front with MLCAPE building
above 3000 J/kg and effective bulk shear on the order of 30-40
kts. Shear vectors mostly parallel to the front would support
merging cold pools and storms quickly growing into a linear
complex, but the chance exists for a few discrete supercells to
develop the first hour or so after initiation. These storms would
have a risk for very large hail and possibly a tornado, but
otherwise a damaging wind threat is expected with the linear
complex of storms. PW values approach 2 inches in spots which are
near the climatological maximum so this complex of storms will be
an efficient rainfall producer with flash flooding possible if
any thunderstorms happen to train over the same area.

.LONG TERM...(Monday night through Sunday)
Issued at 353 PM CDT Sun Aug 26 2018

Severe thunderstorms may be ongoing at the beginning of the period
Monday evening, mostly from south central and east central MN into
WI. By this point, thunderstorm activity will be widespread enough
that the likelihood of supercells still ongoing would be
diminishing. The current thinking now suggests this convection will
become forward propagating convective complexes with mostly a
damaging wind threat. However if the storms don't become forward
propagating convective complexes, the severe threat will transition
to a heavy rain threat fairly quickly Monday evening along the
slowly moving cold front. A strengthening 50-60 kt low level jet
from the central Plains to Iowa, southeastern MN, into WI will be
near or could exceed the average wind in the cloud bearing layer and
cause propagation of cells to stall or even to backbuild slightly
into the LLJ. This would greatly increase the flash flood threat
within this area. The LLJ will veer with time, so the threat may be
confined to Monday evening in our CWA, while it continues overnight
across WI.

Post-frontal showers may develop Tuesday with much cooler air
filtering in. Models keep temperatures in the 40s and 50s to the
north for much of the day, making for the first early taste of fall.
It will be a bit milder here, likely in the 60s, but clearing skies
Tuesday night with a surface ridge of high pressure building in
could send temps down into the 40s Tuesday night with 30s to the
north.

By late week, building heights will return here as another trough
develops on the West Coast. The pattern will become warmer and more
active again from Thursday night into Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1043 PM CDT Sun Aug 26 2018

A few showers are possible at KAXN and KEAU shortly after 06Z.
Otherwise chances for overnight storms have decreased, so removed
mention from the taf until Monday afternoon when redevelopment is
expected. Storms on Monday afternoon could be severe with damaging
wind and large hail. The storms should race eastward Monday
evening with MVFR clouds left behind early Monday night.

KMSP...
No precipitation expected overnight, and timing of the storms
remains on track for Monday afternoon. The storms should approach
from the west southwest. The main threats are damaging wind and
large hail. Storms should be moving quickly and exit the region by
00Z Tuesday with MVFR possible after 00Z.

/OUTLOOK FOR KMSP/
Tue...VFR with MVFR/-TSRA possible. Wind NW at 10G15kt.
Wed...VFR. Wind NW at 5-10kt bcmg S Wednesday night.
Thu...VFR. Wind SE at 10G20kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...ETA
LONG TERM...BORGHOFF
AVIATION...JRB
Hazardous weather outlook, Aug 26, 8:33 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
933 PM CDT Sun Aug 26 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280245-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
933 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

A few thunderstorms are possible overnight. The severe weather
threat is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe weather is possible on Monday. The main threats are
damaging wind and large hail. A few tornadoes and heavy rain are
also possible.

High heat and humidity is again likely Monday with heat index
values potentially reaching the mid 90s across southern Minnesota
and western Wisconsin. Those who are active outdoors will be at
risk for heat illness if precautions are not taken.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

The radar

The Minneapolis radar (KMPX), 38 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dakota

When
August 26, 11:55 PM CST
Where
Dakota County, 2.29 mi NNW of Farmington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.660, -93.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770071.